Alert archive / Hawaii / Small Craft Advisories in 2021

Small Craft Advisory 56, NWS Honolulu, HI

December 18, 2021

NWS Honolulu, HI issued this small craft advisory at Dec 18, 2021, 3:26 AM HST. It took effect at Dec 18, 2021, 12:00 PM HST. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
Dec 18, 2021, 3:26 AM HST (13:26 UTC)
In effect from
Dec 18, 2021, 12:00 PM HST
Expired
Dec 23, 2021, 6:00 PM HST
In force
5 days
Issued by
NWS Honolulu, HI

The text

As transmitted.

150 
WHHW70 PHFO 181326
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
326 AM HST Sat Dec 18 2021

PHZ119>121-123-124-190230-
/O.NEW.PHFO.SC.Y.0056.211218T2200Z-211220T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
326 AM HST Sat Dec 18 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM HST
MONDAY...

* WHAT...East winds 15 to 25 kt and seas 7 to 10 feet this
  afternoon through Sunday night. Winds will strengthen and rough
  seas will build across most waters Monday and Tuesday.

* WHERE...Maalaea Bay, Pailolo Channel, Alenuihaha Channel, Big
  Island Leeward Waters and Big Island Southeast Waters. This
  advisory will likely be expanded to all waters early next week.

* WHEN...From noon today to 6 AM HST Monday, though this advisory
  will be extended through early next week.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
9 follow-up statements
320 
WHHW70 PHFO 190136
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
336 PM HST Sat Dec 18 2021

PHZ119>121-123-124-191445-
/O.CON.PHFO.SC.Y.0056.000000T0000Z-211220T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
336 PM HST Sat Dec 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...East winds 15 to 25 kt and seas 7 to 10 feet through 
  Sunday night. Winds will strengthen and rough seas will build 
  across most waters Monday and Tuesday.

* WHERE...Maalaea Bay, Pailolo Channel, Alenuihaha Channel, Big 
  Island Leeward Waters and Big Island Southeast Waters. This 
  advisory will likely be expanded to all waters early next week.

* WHEN...Thru 6 AM HST Monday, though this advisory will be 
  extended through early next week.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
164 
WHHW70 PHFO 191303
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
303 AM HST Sun Dec 19 2021

PHZ116-200215-
/O.EXB.PHFO.SC.Y.0056.000000T0000Z-211221T0400Z/
Kaiwi Channel-
303 AM HST Sun Dec 19 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM HST MONDAY...

* WHAT...East winds 20 to 25 kt. Seas 6 to 8 feet, building to 7
  to 10 feet Monday. 

* WHERE...Kaiwi Channel.

* WHEN...Until 6 PM HST Monday, though this advisory will likely
  be extended for several days.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ110>115-117-200215-
/O.EXB.PHFO.SC.Y.0056.211220T1600Z-211221T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Maui County Windward Waters-
303 AM HST Sun Dec 19 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TO 6 PM HST MONDAY...

* WHAT...East winds increasing to 20 to 25 kt and seas building 
  to 7 to 10 feet on Monday.

* WHERE...Kauai Northwest Waters, Kauai Windward Waters, Kauai 
  Leeward Waters, Kauai Channel, Oahu Windward Waters, Oahu 
  Leeward Waters and Maui County Windward Waters.

* WHEN...From 6 AM to 6 PM HST Monday, though this advisory will
  likely be extended for several days.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ119>121-123-124-200215-
/O.EXT.PHFO.SC.Y.0056.000000T0000Z-211221T0400Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
303 AM HST Sun Dec 19 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST MONDAY...

* WHAT...East winds 20 to 25 kt and seas 7 to 12 feet. 

* WHERE...Maalaea Bay, Pailolo Channel, Alenuihaha Channel, Big 
  Island Leeward Waters and Big Island Southeast Waters. This 
  advisory will likely be expanded to all waters early next week.

* WHEN...Until 6 PM HST Monday, though this advisory will
  likely be extended for several days.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
334 
WHHW70 PHFO 200215
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
415 PM HST Sun Dec 19 2021

PHZ116-119>121-123-124-201515-
/O.EXT.PHFO.SC.Y.0056.000000T0000Z-211224T0400Z/
Kaiwi Channel-Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
415 PM HST Sun Dec 19 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST THURSDAY...

* WHAT...Northeast to east winds 20 to 30 kt, and seas 7 to 10 
  feet.

* WHERE...Big Island Leeward Waters, Alenuihaha Channel, Pailolo 
  Channel, Big Island Southeast Waters, Maalaea Bay and Kaiwi 
  Channel.

* WHEN...Until 6 PM HST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ110>115-117-201515-
/O.EXT.PHFO.SC.Y.0056.211220T0215Z-211224T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Maui County Windward Waters-
415 PM HST Sun Dec 19 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST THURSDAY...

* WHAT...Northeast to east winds 20 to 30 kt, and seas 8 to 13 
  feet.

* WHERE...Kauai Leeward Waters, Kauai Channel, Kauai Northwest 
  Waters, Kauai Windward Waters, Maui County Windward Waters, 
  Oahu Windward Waters and Oahu Leeward Waters.

* WHEN...Until 6 PM HST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

22
659 
WHHW70 PHFO 201330
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
330 AM HST Mon Dec 20 2021

PHZ118-210230-
/O.EXA.PHFO.SC.Y.0056.000000T0000Z-211224T0400Z/
Maui County Leeward Waters-
330 AM HST Mon Dec 20 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY...

* WHAT...Northeast to east winds 20 to 25 kt, with higher gusts.
  Seas 6 to 9 feet.

* WHERE...Maui County Leeward Waters.

* WHEN...Until 6 PM HST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ110>117-119>121-123-124-210230-
/O.CON.PHFO.SC.Y.0056.000000T0000Z-211224T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-
Big Island Southeast Waters-
330 AM HST Mon Dec 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
THURSDAY...

* WHAT...Northeast to east winds 20 to 30 kt, and seas 7 to 11 
  feet.

* WHERE...Kauai Leeward Waters, Kauai Channel, Kauai Northwest
  Waters, Kauai Windward Waters, Maui County Windward Waters, Oahu
  Windward Waters, Oahu Leeward Waters, Kaiwi Channel, Big Island
  Leeward Waters, Alenuihaha Channel, Pailolo Channel, Big Island
  Southeast Waters, and Maalaea Bay.
 
* WHEN...Until 6 PM HST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
226 
WHHW70 PHFO 201903
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
903 AM HST Mon Dec 20 2021

PHZ122-210815-
/O.EXA.PHFO.SC.Y.0056.000000T0000Z-211224T0400Z/
Big Island Windward Waters-
903 AM HST Mon Dec 20 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY...

* WHAT...East winds 20 to 25 kt, and seas increasing to 7 to 10 
  feet.

* WHERE...Big Island Windward Waters.

* WHEN...Until 6 PM HST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ110>121-123-124-210815-
/O.CON.PHFO.SC.Y.0056.000000T0000Z-211224T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Alenuihaha Channel-Big Island Leeward Waters-
Big Island Southeast Waters-
903 AM HST Mon Dec 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
THURSDAY...

* WHAT...Northeast to east winds 25 to 30 kt, and seas 8 to 13 
  feet.

* WHERE...Big Island Leeward Waters, Alenuihaha Channel, Pailolo 
  Channel, Big Island Southeast Waters, Maui County Leeward 
  Waters, Maalaea Bay, Kauai Leeward Waters, Kauai Channel, 
  Kauai Northwest Waters, Kauai Windward Waters, Kaiwi Channel, 
  Maui County Windward Waters, Oahu Windward Waters and Oahu 
  Leeward Waters.

* WHEN...Until 6 PM HST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

22
858 
WHHW70 PHFO 211320
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
320 AM HST Tue Dec 21 2021

PHZ110>124-220230-
/O.CON.PHFO.SC.Y.0056.000000T0000Z-211224T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Alenuihaha Channel-Big Island Windward Waters-
Big Island Leeward Waters-Big Island Southeast Waters-
320 AM HST Tue Dec 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
THURSDAY...

* WHAT...Northeast to east winds 20 to 30 kt, with higher gusts.
  Seas 8 to 12 feet.

* WHERE...All Hawaiian Coastal Waters.

* WHEN...Until 6 PM HST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
728 
WHHW70 PHFO 220127
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
327 PM HST Tue Dec 21 2021

PHZ110>124-221430-
/O.CON.PHFO.SC.Y.0056.000000T0000Z-211224T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Alenuihaha Channel-Big Island Windward Waters-
Big Island Leeward Waters-Big Island Southeast Waters-
327 PM HST Tue Dec 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
THURSDAY...

* WHAT...Northeast to east winds 20 to 30 kt, with higher gusts. 
  Seas 8 to 12 feet.

* WHERE...All Hawaiian Coastal Waters.

* WHEN...Until 6 PM HST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

Burke
521 
WHHW70 PHFO 221306
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
306 AM HST Wed Dec 22 2021

PHZ110>124-230215-
/O.CON.PHFO.SC.Y.0056.000000T0000Z-211224T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Alenuihaha Channel-Big Island Windward Waters-
Big Island Leeward Waters-Big Island Southeast Waters-
306 AM HST Wed Dec 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
THURSDAY...

* WHAT...Northeast to east winds 20 to 30 kt, with higher gusts. 
  Seas 8 to 12 feet.

* WHERE...All Hawaiian Coastal Waters.

* WHEN...Until 6 PM HST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
815 
WHHW70 PHFO 231325
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
325 AM HST Thu Dec 23 2021

PHZ110>124-240230-
/O.CON.PHFO.SC.Y.0056.000000T0000Z-211224T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Alenuihaha Channel-Big Island Windward Waters-
Big Island Leeward Waters-Big Island Southeast Waters-
325 AM HST Thu Dec 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...Northeast to east winds 20 to 25 kt, with higher gusts. 
  Seas 8 to 12 feet.

* WHERE...All Hawaiian Coastal Waters.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this small craft advisory went out at Dec 18, 3:15 AM HST, 11 minutes earlier.

Area forecast discussion, Dec 18, 3:15 AM HST, 11 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
315 AM HST Sat Dec 18 2021

.SYNOPSIS...

Locally breezy trades will develop by this evening and continue
into Sunday. This will focus clouds and showers over windward and
mauka areas. There is also a chance for thunderstorms over the Big
Island this afternoon and this evening. Early next week,
developing strong trades will be accompanied by a wetter trade
wind pattern.

&&

.DISCUSSION...

Regional satellite shows a closed low that has cut off from the
westerlies and is digging southward west of the islands, around
175W. As the low sags south and gradually weakens through the
weekend, a moist airmass will be drawn northward along its eastern
flank and will settle safely southwest of islands where it will
remain through at least Tuesday. In the meantime, the local
weather will be characterized by a weakly stable trade wind
pattern featuring locally heavy but also generally progressive
showers. The exception will be the Big Island where a respectable
depth of mid-level moisture combined with weak stability, fairly
energetic upper level flow, and diurnal heating over the slopes
will set the stage for isolated thunderstorm development this
afternoon. Accordingly, the main forecast update for today was to
introduce thunderstorms to the forecast over both windward and
leeward sections. Suspect this will need to be a consideration for
the Big Island for the next few days with potential largely conditional
on the extent of high clouds which would serve as a limiting factor
for instability.

By Monday, the lead edge of a strong 1045mb surface high centered
near 45N will build across the islands, its arrival marked by the
onset of strong trades and a band of moisture that will support
widespread showers focused mainly over windward and mauka areas.
The pattern is expected to resemble one typical of wet trades,
although upper-level support and relatively deep moisture along
the frontal band will lend itself to locally heavy showers,
particularly at night and during the early morning.

By mid-week, the aforementioned moist airmass that had settled
safely southwest of the state will be lifted northward as the north
Pacific pattern runs its course. Consensus among the global models
remains excellent in terms of their depiction of a period of heavy
rain potential over windward zones Wednesday through Thursday or
possibly even Friday. This will occur as the airmass and
attendant mid- level /700mb/ trough lift northward and eventually
become superpositioned with ongoing breezy/wet trades over the
islands. Trades during mid-to-late week will therefore have the
potential to become much wetter with an increasing probability for
a period of heavy rain over windward zones.

Given the excellent model consensus with respect to the overall
pattern evolution, the leading source of forecast uncertainty at
this point seems to be how quickly the feature will lift
northward. It should be noted that although both the EC and GFS
prefer to stagnate this feature over the islands for at least a
couple of days, which would support a greater heavy rain threat,
there remains plenty of room for movement in terms of duration at
this lead time.

&&

.AVIATION...

East to southeast flow will continue to carry bands of light
showers off the Pacific towards the Islands. Meanwhile, elevated
tropical moisture and instability will promote afternoon and
evening convection. Clouds and light showers will favor east and
southeast facing slopes and coasts in the late night and morning
hours. Leeward sea breezes will focus shower activity over island
interiors in the afternoon and evening. Isolated heavy showers or
thunderstorms likely over interior Big Island this afternoon and
early evening.

As of 2am HST, satellite imagery revealed a thick band of mid
topped clouds along the windward coast of the Big Island and
pushing inland. MVFR CIG and VIS as well as moderate showers are
associated with this band. AIRMET Sierra for mountain obscuration
will likely remain in effect through late morning. Prevailing VFR
will return in the afternoon, but computer models indicate another
wave of enhanced showers pushing into windward Big Island and
East Maui late this evening or early Sunday, so the improvement
could be short lived.

&&

.MARINE...

Trade winds will gradually increase over the next few days,
becoming moderate to locally strong this afternoon and reaching
fresh to near gale force strength over most waters Monday into
mid week. A Small Craft Advisory (SCA) has been issued for the
typically windy waters around the Big Island and Maui starting at
noon and running through Sunday night. The SCA will likely be
expanded to most, if not all, Hawaiian waters early next week as
trade winds strengthen along and north of a dissipating front
that will drift southward over the islands. The remnants of this
frontal boundary are expected to creep northward Thursday and
Friday, causing trade winds to ease and possibly shift
southeasterly.

A peaking northwest swell is producing north shore surf near the
High Surf Advisory level this morning. This swell will gradually
decline this afternoon and may be briefly reinforced by an
overlapping northwest swell on Sunday before fading on Monday and
Tuesday. Another small northwest swell is possible mid week.

Strengthening trade winds will produce increasing, short period
seas over the next several days. This trade wind swell will
become very large and rough Monday into Wednesday and will be
mixed with a short period north-northeast swell. During this time,
surf along east facing shores may reach the advisory level, and
combined seas of 10 to 12 feet will contribute to SCA conditions
over most waters.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory from noon today to 6 AM HST Monday for
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island
Leeward Waters-Big Island Southeast Waters.

&&

DISCUSSION...JVC
AVIATION...Bedal
MARINE...Wroe

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 2:10 PM HSTAreal Flood AdvisoryHFOKalawao35 min
Dec 17, 2:32 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Dec 17, 2:39 PM HSTFlash Flood WarningHFOKalawao66 min
Dec 17, 3:55 PM HSTAreal Flood AdvisoryHFOHonolulu2 hr
Dec 17, 7:15 PM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Small Craft Advisories in Hawaii, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.